Colorado, 2005

Winter Storm in Colorado, December 1 to 3, 2005

December 1 to 3, 2005 · NWS GJT · 7 events in 7 counties and zones

A series of disturbances embedded in a moist flow off the Pacific produced 12 to 28 inches of new snow across the mountains of western Colorado. Frequent wind gusts of 30 to 50 mph were recorded with a few locations gusting to around 65 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances embedded in a moist flow off the Pacific produced 12 to 28 inches of new snow across the mountains of western Colorado. Frequent wind gusts of 30 to 50 mph were recorded with a few locations gusting to around 65 mph. The strong winds resulted in blowing and drifting snow with reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 4:00 AM MST, 2 hours earlier.

Area forecast discussion, Dec 1, 4:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST THU DEC 1 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...DEEP MOISTURE SURGE
HAS MOVED INLAND FROM THE PACIFIC THIS MORNING AND WILL REACH THE
FORECAST AREA BY THIS AFTERNOON. ALREADY MID LEVEL DECK HAS MADE ITS
WAY OVER MOST OF THE AREA. MODELS IN AGREEMENT WITH SNOW
ACCUMULATIONS BEGINNING THIS AFTERNOON OVER THE CENTRAL AND NORTHERN
MOUNTAINS. USUALLY THIS WOULD SEEM TOO FAST IN WARM ADVECTION
PATTERN...BUT ITS HARD TO BUCK 3 MODELS. ALSO WITH STRONG WESTERLY
FLOW AND SATURATED AIR MASS BELOW MOUNTAIN TOP LEVEL...OROGRAPHICS
WILL BE A MAJOR PLAYER. EMBEDDED ENERGY AND GOOD ISENTROPIC LIFT WILL
HELP THE SITUATION. BY THIS EVENING...SNOW WILL SPREAD TO THE
SOUTHERN MOUNTAINS...AND THE HIGHER VALLEYS WILL BEGIN TO PICK UP
ACCUMULATIONS AS WELL. TEMPS TONIGHT WILL BE RELATIVELY MILD IN MOIST
WARM FLOW. THEN ON FRI...MOISTURE WILL DEEPEN AS THE STRONG WESTERLY
FLOW CONTINUES...AND A COLD FRONT WILL PUSH INTO THE NORTHWEST FRI
AFTERNOON. ONE LIMITING FACTOR FOR THE VALLEY AND PLATEAU AREAS IS
THAT TEMPS AHEAD OF THE FRONT WILL BE QUITE WARM WITH MIXED PCPN
POSSIBLE DURING THE DAY. ONCE THE FRONT MOVES IN LATE FRI
AFTERNOON/EVENING ANY REMAINING RAIN WILL SWITCH TO SNOW. LOOK FOR
COOLER TEMPS FRI NIGHT...BUT CONTINUED PCPN AND CLOUDS WILL KEEP THEM
FROM DROPPING VERY LOW.

SO IN LIGHT OF THE ABOVE...WILL UPGRADE THE WINTER STORM WATCH TO A
WARNING FOR NORTHERN AND CENTRAL CO MOUNTAINS STARTING THIS
AFTERNOON...WITH THE WESTERN SAN JUANS STARTING THIS EVENING. WILL
ALSO HOIST A SNOW ADVISORY FOR THE UPPER YAMPA RIVER BASIN STARTING
THIS EVENING. ALL HILITES WILL GO THROUGH FRI NIGHT. WEST FACING
SLOPES AND DRAINAGES WILL BE FAVORED FOR THIS EVENT WITH A TOTAL 1 TO
2 FEET POSSIBLE IN THE WARNED AREA AND UP TO A FOOT IN THE STEAMBOAT
AREA. WESTERLY WINDS AT 20 TO 30 MPH WITH STRONGER GUSTS WILL ALSO
INCREASE HAZARDOUS CONDITIONS ESPECIALLY OVER EXPOSED AND HIGHER
TERRAIN. TOYED WITH ADDING OTHER HIGH VALLEYS TO THE ADVISORY BUT
FEEL THAT TEMPS WILL BE JUST TOO WARM ON FRI EFFECTIVELY BREAKING UP
ONE EVENT INTO TWO.

.LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS REMAINED IN GOOD
AGREEMENT DURING THE EARLY PORTION OF THE MEDIUM RANGE FORECAST
PERIOD. GFS/NAM/EC ALL SHOWED BROAD OPEN TROF LINGERING OVER THE
MOUNTAIN WEST BEFORE GIVING WAY TO NORTHWEST FLOW SUNDAY.

SATURDAY-SATURDAY NIGHT...EXPECT WIDESPREAD PRECIPITATION TO CONTINUE
AS DEEP PACIFIC MOISTURE CARRIED BY STRONG WESTERLY MID-LEVEL FLOW TO
CONTINUE. OROGRAPHIC LIFT WILL BE ENHANCED BY 110KT JET OVERHEAD. JET
POSITIONING COMBINED WITH LOW LEVEL MIXING RATIO HOVERING NEAR 4 G/KG
COULD LEAD TO EXTENSION OF HIGHLIGHTS...BUT A BIT TOO FAR IN THE
FUTURE TO EXTEND WARNINGS/ADVISORIES AT THIS TIME.

MOISTURE FINALLY BEGINS TO WANE LATE SATURDAY AS COLD FRONT POISED
JUST NORTH OF THE CO/WY BORDER SURGES SOUTHWARD ACROSS THE CWFA.
STILL EXPECT ENOUGH RESIDUAL MOISTURE IN PLACE TO GENERATE AREAS OF
SNOW ACROSS MUCH OF THE CWFA...THOUGH AT THIS POINT APPEARS
ACCUMULATIONS WILL BE RELATIVELY LIGHT THOUGH WOULD NOT BE SURPRISED
IF SOME AREAS RECEIVED 3 TO 6 INCHES OF NEW SNOW OVERNIGHT.
TEMPERATURES WILL BE COOL ON SATURDAY COOLING SIGNIFICANTLY DURING
THE NIGHT BEHIND THE COLD FRONT.

SUNDAY-MONDAY...NORTHWEST FLOW WILL SET IN WITH MODELS INDICATING A
SERIES OF SHORTWAVES TO DRIFT OVERHEAD. AS A RESULT...WILL HOLD ONTO
CHANCE POPS OVER MOUNTAIN LOCATIONS INTO THE EARLY PART OF THE COMING
WEEK.

TUESDAY-THURSDAY...GFS AND DGEX SNOW CARVING OUT A FAIRLY STRONG
SHORTWAVE AT MIDWEEK WHILE EC MAINTAINS A CONTINUED NORTHWEST FLOW
TUESDAY BEFORE DRIVING A SLIGHTLY WEAKER WAVE ACROSS THE CWFA ON
WEDNESDAY. GIVEN UNCERTAINTY...MADE NO CHANGES TO CHANCE MOUNTAIN
POPS TUESDAY AND WEDNESDAY. MODELS INDICATED WEAK SHORTWAVE RIDGE
FOR THURSDAY. WITH LITTLE ELSE TO GO ON...WENT AHEAD WITH DRY BUT
COOL FORECAST FOR THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING IN EFFECT THIS AFTERNOON THROUGH FRIDAY
       NIGHT FOR ZONES 4/9/10/12/13.
      WINTER STORM WARNING IN EFFECT THIS EVENING THROUGH FRIDAY
       NIGHT FOR ZONES 18/19.
      SNOW ADVISORY IN EFFECT THIS EVENING THROUGH FRIDAY NIGHT
       FOR ZONES 5.
.UT...NONE.

&&

ELH/NL
Hazardous weather outlook, Dec 1, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU DEC 1 2005

COZ001>014-017>023-UTZ022>025-027>029-021400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU DEC 1 2005

...WINTER STORM WARNING THIS AFTERNOON THROUGH LATE FRIDAY NIGHT FOR
    THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO...
...WINTER STORM WARNING THIS EVENING THROUGH LATE FRIDAY NIGHT FOR
    THE WESTERN SAN JUAN MOUNTAINS...
...SNOW ADVISORY THIS EVENING THROUGH LATE FRIDAY NIGHT FOR THE
    UPPER YAMPA RIVER BASIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS BY THIS
AFTERNOON...THEN SPREAD TO SOUTHERN MOUNTAINS AND HIGH VALLEY AREAS
THIS EVENING. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED BY
LATE TONIGHT OVER HIGHER TERRAIN. IN ADDITION TO SNOW...GUSTY WEST
WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW...AT TIMES REDUCING
VISIBILITY. MANY ROADWAYS WILL BECOME ICY AND SNOWPACKED...ESPECIALLY
OVER MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY AND SATURDAY...WIDESPREAD SNOW WILL CONTINUE...ESPECIALLY
OVER THE MOUNTAINS. ACCUMULATING SNOW WILL BE POSSIBLE AT SOME OF THE
HIGHER VALLEYS BY FRIDAY NIGHT AND SATURDAY. AT TIMES ON FRIDAY...
BLOWING SNOW WILL RESULT IN REDUCED VISIBILITY.

SUNDAY THROUGH WEDNESDAY...THE ACTIVE WEATHER PATTERN WILL PERSIST
INTO THE FIRST PART OF NEXT WEEK...WHERE THE CHANCE OF ADDITIONAL
MOUNTAIN SNOWFALL CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Storm, Grand and Battlement Mesas

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Storm, Northwestern San Juan Mountains

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
December 1, 6:00 AM MST to December 3, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Winter Storm, Southwestern San Juan Mountains

When
December 2, 6:00 AM MST to December 3, 6:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480045, 5480046, 5480047, 5480048, 5480049, 5480051, 5480050.